West Virginia, 2022

Flooding in West Virginia, March 6 to 7, 2022

March 6 to 7, 2022 · NWS RLX · 3 events in 1 county or zone

Showers out ahead of a cold front moved into the Ohio Valley on the morning of March 6th. This cold front stalled along the western portion of the area during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers out ahead of a cold front moved into the Ohio Valley on the morning of March 6th. This cold front stalled along the western portion of the area during the afternoon. An axis of showers and a few thunderstorms set up along central and northern West Virginia ahead of this front. Moderate to heavy rain occurred at times, with some areas receiving multiple rain showers by that evening as a warm front lifted from the south, interacting with the stalled cold front. A few instances of high water over roads occurred throughout Kanawha County due to these repetitive rain showers.

A few instances of strong wind gusts also occurred throughout West Virginia during the afternoon of March 7th as a second cold front crossed through the area during the day. A few trees and some power lines were blown down by these gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 6, 8:00 PM EST, 0 minutes earlier.

Area forecast discussion, Mar 6, 8:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
800 PM EST Sun Mar 6 2022

.SYNOPSIS...
A cold front moves through the area Monday, providing showers
and storms. Low pressure south of the area Wednesday. Strong
cold front Friday, possibly followed by a wave along it.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 752 PM Sunday...

Sent an update to issue a Flood Watch for portions of northeast
KY, SE OH and adjacent counties to the OH River in WV through 2
PM Monday. Repetitive rain showers will continue over the watch
area as a warm front lifts north tonight. Expect 1 to 1.25
inches of rain with this front through the overnight hours.
However, a cold front is expected to deposit additional rainfall
Monday as it crosses the region. Rainfall on Monday could be
heavy at times. Therefore, have issued a Flood Watch until 2 PM
Monday.

As of 232 PM Sunday...

Showers and a few thunderstorms ahead of a stalled cold front
continue this afternoon for much of the area. The main axis of
showers and storms is along portions of NE KY, SE OH, and
central and northern WV with a few stray showers potentially
forming just southeast of these areas. Brief heavy downpours
could be possible in storms and if any areas received multiple
downpours, could have a few localized flooding issues today.
There is a marginal risk for excessive rainfall for the area
today with a slight risk along the tri-state area of OH, KY, and
WV. This area has received a few thunderstorms so far today,
and will continue to monitor as additional showers and storms
move through. Additionally, not expecting too much in terms of
severe weather today, however the SPC does have portions of NE
KY and SE OH in a marginal risk for severe weather. There is
some instability present as well as decent shear values, up
around 50 to 60 kts, so could have the possibility for a storm
or two to produce damaging winds along this area later this
afternoon into tonight.

The stalled front will lift northward tonight with showers
and storms shifting to the north/northwestern portion of the
area. A cold front will then move in from the west tomorrow,
leading to additional showers and thunderstorms ahead of this
feature, moving from roughly northwest to southeast. Almost the
entire area is in a slight risk for severe weather tomorrow as
this front moves through the area, moving in along southeast
Ohio in the morning and continuing through the area into the
afternoon and evening. Model 0 to 6 km shear values are high,
increasing in the afternoon to upwards of 70 to 80 kts and
higher. Damaging wind gusts are the main threat expected with
any severe storms that do occur.

In addition to the severe threat tomorrow, a slight risk for
excessive rainfall is also in place for most of the area. With
showers and storms priming much of the area today, there is the
potential for a better chance for flooding issues tomorrow.
Flood prone areas as well as any areas repeatedly hit with heavy
downpours from storms will be the primary areas expected to
have issues, especially areas that receive a lot of rainfall
today. Winds will also be gusty throughout the day tomorrow
ahead of the front.

Temperatures tonight are expected to remain on the warmer side
with 50s expected across the lowlands and upper 40s to low 50s
along the higher elevations. As the front moves through
tomorrow, areas along the southeast will likely warm a bit more
than the northwest as they will have more time to warm up
during the day before the showers and storms reach those areas.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 320 PM Sunday...

Showers associated with a cold front exiting to the east of the
area right at the start of the period, should be isolated to
scattered at best, and quickly fading, across the middle Ohio
Valley Monday evening, while west to northwest upslope flow in
the wake of the cold front results in a more gradual waining of
showers in and near the mountains. The thunderstorm threat
should have just ended by the start of the period, with the
front exiting.

Rain showers that last into the overnight in and near the
mountains will change over to snow showers, but any snow will
be brief, and accumulations not more than a coating over the
higher terrain.

High pressure crosses Tuesday, and then a dampening southern
stream short wave trough approaches Tuesday night. This is
likely to spread rain, not heavy, north and northwestward at
least into the mountains, by dawn Wednesday. It will still be
cold enough for snow over the higher terrain of the northern
mountains, where up to an inch or so could accumulate by dawn
Wednesday. Any rain that makes it back into the middle Ohio
Valley early Wednesday morning could also at least be mixed with
snow.

Central guidance reflects an air mass just cold enough to get
temperatures back to normal.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 1205 PM Sunday...

A dampening southern stream short wave trough drives a surface
low pressure system across the southern Appalachians first
thing Wednesday morning. This is likely to bring rain, not
heavy, in and near the mountains, with the chance decreasing
farther northwest through the middle Ohio Valley. Snow ongoing
across the higher terrain of the northern mountains could
accumulate another inch or so Wednesday morning, and any
precipitation that does occur back into the middle Ohio Valley
could also be mixed with snow early on.

An even flatter wave passes south of the area early Thursday
morning, briefly reinvigorating the chance for rain in the
mountains, again even snow over the higher terrain.

A long wave but progressive trough deepens into the eastern
U.S. Thursday night into the weekend, only to move off the east
coast next Sunday. This drives a strong cold front through the
area Friday night, as deepening surface low pressure tracks up
the Ohio Valley, eastern Great Lakes and then Saint Lawrence
River Valley.

Models differ in the track of the surface low, and timing and
location of its intensification. This affects things ranging
from the chance for Thunderstorms ahead of the cold front late
Friday into Friday night given a more western track and earlier
surface strengthening, and snow Saturday given a more eastern
track and later strengthening.

There is better model agreement on high pressure cutting off
west to northwest upslope flow and associated precipitation by
Sunday morning.

Central guidance reflects near normal temperatures Wednesday,
climbing above normal ahead of the late week system, and then
well below normal next weekend, especially Saturday and
Saturday night, as temperatures already begin to moderate on
Sunday.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
As of 635 PM Sunday...

Stalled cold front continues dissecting the CWA from southwest
to northeast this evening. Showers and a few isolated
thunderstorms are riding along the front producing moderate rain
and gusty winds. Radar imagery indicates that an isolated storm
can affect CRW within the next hour or so. Therefore, coded TSRA
in the beginning of the period. The risk for thunderstorms
along the front will diminish later tonight giving a break in
storm activity. Coded rain showers for the rest of sites except
for BKW as shower activity should stay north of terminal.

After a break in convection overnight as the front moves
northward, showers and storms are expected to increase Monday
afternoon with the passage of another and stronger cold front.
Have coded VCTS for most sites along the cold front for Monday
afternoon. Brief periods of IFR are likely tomorrow with any
strong storm. Amendments or changes to the TAF will be likely as
the time comes closer.

Winds at H850 increasing about 60 knots will likely mix some
with convection overnight to produce gusty winds overnight
tonight. Surface winds are expected to be southwest around 11
knots, gusting up around 20 to 25 kts. Later tonight into
Monday, LLWS will be possible at most sites as the gusty winds
at the surface subside some.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of restrictions with
precipitation could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            MON 03/07/22
UTC 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
EST 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    M    H    H    M    H    H    H    H    H
CKB CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H

AFTER 00Z TUESDAY...
IFR possible in thunderstorms and rain Monday evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Monday afternoon for WVZ005>009-013-014-
     016-017.
OH...Flood Watch through Monday afternoon for OHZ075-083>087.
KY...Flood Watch through Monday afternoon for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...TRM/CG
NEAR TERM...ARJ/CG
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...ARJ
Hazardous weather outlook, Mar 6, 3:55 AM EST, 16 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
355 AM EST Sun Mar 6 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-070900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
355 AM EST Sun Mar 6 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight risk for excessive rainfall Monday into Monday
night. Flooding and even isolated flash flooding cannot be ruled out,
especially around low-lying and poor drainage areas, as well as
along streams and rivers.

There is a slight risk for severe thunderstorms Monday afternoon,
with damaging wind being the primary threat. Outside of
thunderstorms, expect wind gusts between 25 to 35 mph, with gusts up
to 45 mph along ridges.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Mar 6, 3:07 PM EST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
307 PM EST Sun Mar 6 2022

WVZ013>015-026-062030-
Boone WV-Kanawha WV-Lincoln WV-Putnam WV-
307 PM EST Sun Mar 6 2022

...A strong thunderstorm will impact portions of Kanawha, southern
Putnam, northeastern Lincoln and northwestern Boone Counties through
330 PM EST...

At 305 PM EST, Doppler radar was tracking a strong thunderstorm over
Tornado, or near Nitro, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Sissonville, Chesapeake, Marmet, Belle, Clendenin, Cedar Grove, Poca,
East Bank, Glasgow, Pinch, Institute, Tornado, Coal Fork and Elkview.

This includes the following highways...
 Interstate 79 between mile markers 1 and 15.
 Interstate 77 in West Virginia between mile markers 96 and 112.
 Interstate 64 in West Virginia between mile markers 40 and 57.
 West Virginia Turnpike between mile markers 80 and 95.
 Route 119 between mile markers 58 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3815 8210 3848 8191 3851 8134 3833 8129
      3814 8146
TIME...MOT...LOC 2005Z 264DEG 40KT 3834 8186

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08
Special weather statement, Mar 6, 6:02 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
602 PM EST Sun Mar 6 2022

WVZ024>026-034-062345-
Wyoming WV-Boone WV-Logan WV-Mingo WV-
602 PM EST Sun Mar 6 2022

...Strong thunderstorms will impact portions of Mingo, Logan,
northwestern Wyoming and southern Boone Counties through 645 PM
EST...

At 601 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Pilgrim to Varney. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Williamson, Logan, Pineville, Oceana, Chapmanville, Man, Delbarton,
Van, Gilbert Creek, Mount Gay-Shamrock, Mallory, Hinch, Hanover, R.d.
Bailey Lake, Bald Knob, Chief Logan State, Holden,
Amherstdale-Robinette, Red Jacket and Wharton.

This includes Route 119 between mile markers 1 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 3759 8213 3762 8218 3765 8218 3763 8221
      3766 8224 3768 8230 3774 8233 3776 8231
      3781 8240 3785 8242 3785 8239 3786 8240
      3792 8234 3805 8151 3799 8151 3793 8157
      3787 8157 3779 8149 3756 8148 3755 8213
TIME...MOT...LOC 2301Z 263DEG 45KT 3780 8241 3763 8240

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

FMK
Special weather statement, Mar 6, 6:52 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
652 PM EST Sun Mar 6 2022

WVZ025-026-034-515>518-070015-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-Boone WV-
Southeast Fayette WV-Logan WV-Northwest Fayette WV-
652 PM EST Sun Mar 6 2022

...Strong thunderstorms will impact portions of Raleigh, eastern
Logan, northern Wyoming, southwestern Fayette and southeastern Boone
Counties through 715 PM EST...

At 647 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Bald Knob to near Oceana. Movement was east at
50 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beckley, Fayetteville, Babcock State Park, Oak Hill, Mount Hope,
Mabscott, Oceana, Sophia, Crab Orchard, Dry Creek, Macarthur,
Bradley, Shady Spring, Beaver, Piney View, Bald Knob, Stanaford, Coal
City, Prosperity and Daniels.

This includes the following highways...
 West Virginia Turnpike between mile markers 32 and 64.
 Interstate 64 in West Virginia between mile markers 120 and 133.
 Route 19 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3794 8166 3798 8146 3797 8144 3797 8139
      3800 8137 3810 8090 3768 8100 3766 8103
      3763 8173
TIME...MOT...LOC 2347Z 259DEG 45KT 3787 8165 3770 8169

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

FMK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Kanawha

When
March 6, 8:00 PM EST to 11:00 PM EST
Where
Kanawha County, 0.57 mi SSE of Creed to 0.88 mi N of Rutledge
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
38.392, -81.547

High water flowed over the intersection of Wise Acres Drive and Greenbrier Street.

Flood, Kanawha

When
March 6, 8:30 PM EST to 11:30 PM EST
Where
Kanawha County, 0.9 mi NNE of Fairview to 0.89 mi NNE of Fairview
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
38.443, -81.767

High water flowed over Doc Bailey Road.

Flood, Kanawha

When
March 6, 10:15 PM EST to March 7, 1:15 AM EST
Where
Kanawha County, 0.41 mi WNW of Bunker Hill to 0.63 mi WSW of Bunker Hill
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
38.373, -81.737

High water flowed over the intersection of Circle Drive and Roxalana Road in the city of Dunbar.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002837, 1002841, 1002846.